Alert archive / Guam / High Surf Advisories in 2016

High Surf Advisory 13, NWS Guam

September 27, 2016

NWS Guam issued this high surf advisory at Sep 27, 2016, 3:04 PM CDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2016, 3:04 PM CDT (20:04 UTC)
Expired
Sep 28, 2016, 4:34 PM CDT
In force
26 hr
Issued by
NWS Guam

The text

As transmitted.

775 
WHMY40 PGUM 272004
CFWMY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
604 AM CHST WED SEP 28 2016

...TROPICAL DISTURBANCE APPROACHING THE NORTHERN MARIANAS...

.AN APPROACHING TROPICAL DISTURBANCE WILL CAUSE AT LEAST A BRIEF
PERIOD OF HAZARDOUS SURF ALONG NORTH AND EAST FACING REEFS OF
TINIAN AND SAIPAN BETWEEN NOW AND THURSDAY.

GUZ003-004-280415-
/O.NEW.PGUM.SU.Y.0013.160927T2004Z-160929T0800Z/
TINIAN-SAIPAN-
604 AM CHST WED SEP 28 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM CHST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CHST THURSDAY.

* WAVES AND SURF...WAVES OF 5 TO 7 FEET TODAY WILL BUILD TO
  BETWEEN 8 AND 10 FEET TONIGHT. THIS WILL CAUSE SURF TO BUILD TO
  AS HIGH AS 9 FEET ON NORTH FACING REEFS AND 12 FEET ON EAST
  FACING REEFS OF TINIAN AND SAIPAN.

* TIMING...SURF WILL BEGIN TO RISE THIS AFTERNOON AND IS EXPECTED
  TO BECOME HAZARDOUS BY TONIGHT. SURF WILL REMAIN HAZARDOUS
  OVERNIGHT AND THURSDAY MORNING THEN BEGIN TO SUBSIDE THURSDAY
  AFTERNOON.

* IMPACTS...THE SURF WILL RAISE THE RISK OF RIP CURRENTS TO HIGH.
  THERE COULD ALSO BE MINOR BEACH EROSION ALONG SUSCEPTIBLE COAST
  LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

&&

$$

STANKO
2 follow-up statements
432 
WHMY40 PGUM 280512
CFWMY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
312 PM CHST WED SEP 28 2016

.TROPICAL DEPRESSION CHABA (21) WILL PRODUCE HAZARDOUS SURF AND A
HIGH RISK OF RIP CURRENTS FOR NORTH AND EAST FACING OF TINIAN AND
SAIPAN THROUGH THURSDAY.

GUZ003-004-282130-
/O.CON.PGUM.SU.Y.0013.000000T0000Z-160929T0800Z/
TINIAN-SAIPAN-
312 PM CHST WED SEP 28 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST THURSDAY...

* WAVES AND SURF...SURF WILL BUILD TO 9 TO 12 FEET ALONG EAST
  FACING REEFS...AND 7 TO 9 FEET ALONG NORTH FACING REEFS TONIGHT
  AND THURSDAY. SURF WILL SUBSIDE BY THURSDAY EVENING.

* IMPACTS...THE SURF WILL RAISE THE RISK OF RIP CURRENTS TO  HIGH.
  THERE COULD ALSO BE MINOR BEACH EROSION ALONG SUSCEPTIBLE COAST
  LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID VENTURING NEAR EXPOSED REEFS AND BEACHES...ESPECIALLY THOSE
FACING NORTH AND WEST...AS RIP CURRENTS WILL BE LIFE THREATENING.

&&

$$
247 
WHMY40 PGUM 282034
CFWMY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
634 AM CHST THU SEP 29 2016

...TROPICAL DEPRESSION CHABA MOVING AWAY FROM THE MARIANAS...

.TROPICAL DEPRESSION CHABA (21W) DID NOT INTENSIFY AS MUCH AS
EXPECTED AS IT PASSED THROUGH THE MARIANAS. THEREFORE THE WIND AND
SWELLS WERE NOT AS HIGH AS PREVIOUSLY FORECAST.

GUZ003-004-282145-
/O.CAN.PGUM.SU.Y.0013.000000T0000Z-160929T0800Z/
TINIAN-SAIPAN-
634 AM CHST THU SEP 29 2016

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS CANCELLED THE HIGH SURF
ADVISORY.

SWELLS WERE LOWER THAN PREVIOUSLY FORECAST. IN ADDITION...THEY ARE
NOW DIMINISHING FURTHER. THE THREAT OF HAZARDOUS SURF HAS PASSED.
HOWEVER...A MODERATE RISK OF RIP CURRENTS WILL CONTINUE AT LEAST
THE NEXT DAY OR TWO.

$$

STANKO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Sep 27, 12:27 AM CDT, 14 hours 37 minutes earlier.

Area forecast discussion, Sep 27, 12:27 AM CDT, 14 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
327 PM ChST Tue Sep 27 2016

.Synopsis...
Tropical disturbance 98W is centered about 550 miles east of Guam
and 470 miles east of Saipan near 15N153E, moving west-southwest
at 16 MPH. It is expected to move through the Marianas Wednesday.
This afternoon, however, the weather is fairly quiet with mainly
isolated showers, gentle north winds and seas near 4 ft.

&&

.Discussion...
Have re-worked the forecast to account for the passage of 98W
across the Marianas Wed and Wed night. The models are not showing
any development as 98W moves by, but it is currently producing
winds of 20-30 MPH north of the center and lots of rain and
lightning. Upper-level convergence may stifle 98W somewhat if the
models are correct, but 98W as it is now is enough to warrant a
forecast of locally heavy rain and moderate to strong winds. If
98W moves between Rota and Tinian as forecast, Guam and Rota will
likely see only moderate to fresh winds, but Saipan might see
winds reaching 25 mph at times Wed or Wed evening. Rainfall is
highly uncertain, but several inches is possible in the heaviest
rain.

The uncertainty factor is high in general in this forecast, as the
models insist on keeping 98W weak when it is currently looking a
lot like a tropical depression. The forecast was made to be a
little pessimistic, and if the models are correct there may be less
wind and rain than forecast. On the other hand, if 98W maintains
its present status as it moves by tomorrow, the forecast would
turn out to be pretty close. Island residents should monitor this
situation closely, as indeed we will be as well.

&&

.Marine...
As noted above, the forecast is based on 98W coming through in
much the same condition it is in now. Seas will rise in step with
the winds, and may reach near 9 ft in northern Saipan waters. For
now, however, high surf is not expected. A Small Craft Advisory
may be needed Wed-Thu, but probably only for Saipan waters. Anyone
planning boat trips in the Marianas waters should check the latest
forecasts and statements.

&&

.Tropical Systems...
98W has shown a marked daily convective cycle the last couple of
days, with increased deep convection and a lot of lightning during
the morning,then decreasing by late afternoon and evening. But
since Monday afternoon the overall condition of 98W has been
fairly steady with little change in its wind field. Upper level
winds are not especially favorable for development the next couple
of days with an upper low northeast of 98W. As a result, it
appears likely to move through the Marianas with little change in
intensity and possibly producing quite a bit of rain and lightning.

&&

.Eastern Micronesia...
Surface troughs continue to generate showers and thunderstorms
across the region. The first is near Pohnpei and the second is
near Majuro. Fair weather conditions at Chuuk will come to an end
overnight as the trough near Pohnpei approaches. Scattered showers
will reach Chuuk by Wednesday morning. Expect better weather
conditions at Kosrae to build in at Pohnpei on Wednesday in the
wake of the surface trough. The second trough will bring showers
and thunderstorms to Majuro tonight, continuing into Thursday.
This trough will slowly head west bringing more showers to Kosrae
by Wednesday night, and Pohnpei by Thursday night. A quieter
pattern is expected over the Marshalls by the weekend, but models
hint at another disturbance early next week.

Benign sea conditions expected the next several days. However,
PACIOOS Wave Run-Up Forecast shows higher seas late this week and
through the weekend with the New Moon phase. Water levels will be
high during high tides from September 29 through October 3.
Inundation is not expected at this time as combined seas will be
between 3 and 5 feet.

&&

.Western Micronesia...
Reasoning for the Chuuk forecast is included in the Eastern
Micronesia section above.

A surface trough and an upper-level trough are pairing together to
generate showers and isolated thunderstorms across Palau. Much of
this weather is just south and west of Yap now. Isolated showers and
thunderstorms will persist through tonight at Yap before drier
weather builds in. Scattered showers and isolated thunderstorms will
decrease by Wednesday, with fair weather by Thursday.

Fair weather and light/variable winds are expected Thursday at both
locations as the weather becomes influenced by a disturbance near
the Marianas. By Friday, this disturbance will reinvigorate the
monsoon flow over the islands. For now, models show little moisture
with the moderate southwest winds.

A moderate long-period northwest swell produced by distant Typhoon
Megi, now over Taiwan, will cause higher seas and surf across The
Republic of Palau and Western Yap State over the next couple of
days. However, both seas and surf should remain below hazardous
levels.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
Marianas Waters...None.

&&

Middlebrooke/M. Aydlett

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 3:04 PM CDTSmall Craft AdvisoryGUM26 hr

Nearby

High Surf Advisories in Guam, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.